Search

How to Build a Wedding Timeline | Part 1

This is one of the most frequently asked questions I get as a wedding planner, how do I build a wedding timeline?


And of course it is, you've never had to build one before so why would you have the building blocks for it! Well that's where I come in it's essentially a schedule for how your wedding day is going to run so...


...let's just jump straight in shall we?



'Start with the one part you can't change... your ceremony'





Where do I start?


First things first, remember there are so many variables when it comes to weddings and timelines, this is just a rough guide for you to use, as everybody's wedding days are different. If you are struggling with putting all your moving parts into a schedule or timeline then feel free to book in a one to one with me and I can really get stuck in with helping you!


But all wedding timelines should start with your wedding ceremony, it's the one thing you can't change if you've already booked it so use that as your base and work forwards and backwards through the day. For this example, let's say your wedding ceremony is taking place at 2pm, which I usually recommend as a good time for ceremonies (but like I said you might be different).







Where Next?


Let's then move forward through the actual wedding day, this is where variables come into play, if you are having a religious church ceremony this will usually last an hour and then you'll need to transport your guests from the church to the wedding venue, whereas a civil ceremony usually only takes around 30 minutes and you're probably having the whole day at this one venue so no transport required.


Therefore I would recommend having your church wedding slightly earlier to allow for the longer ceremony and take into consideration the distance between the church and venue.


For this example let's say we're having a Civil ceremony at one venue, so...


2.00 - 2.30pm - Ceremony


It will then probably take around 15 minutes for your guests to exit the ceremony area and make their way to the reception area.


2.45pm - Reception Starts


My golden time for reception length is 90 minutes, you can go up to 2 hours but anything longer than that is just too long! Just trust me on that, I've done a whole blog on receptions so you can read that here or alternatively watch the video here! So let's say we're going for a 2 hour reception.


2.45 - 4.15/4.45pm - Reception







What Happens Now?


So it's coming up to the end of the reception, at this point you'll need to start asking your guests to start making their way through to the wedding breakfast. That can take up to half an hour, you may think that's quite a long time but trust me it can take a while for your guests to get into gear, walk over, find their seats and get settled for dinner.


Also you might want to include your entrance to dinner so include this into that 30 minutes as well.


4.45 - 5.15pm - Guests asked to be seat / Couples entrance to Dinner at approx 5.10pm





How Long for the Wedding Breakfast?


Now once guests are seated and you've made your newly married couple entrance(!) there are a few variables... you may want to dive straight into speeches or you may want to start eating, you may want to split the speeches up between courses and have just one before the starter or have them all at the end, it's entirely up to you! For this let's say we're eating first and speeches after.


I would allow 1.5 - 2 hours roughly for your wedding breakfast, again it does depend on the amount of guests you have eating and the amount of waiters you have serving (again variables).


5.15 - 7.15pm - Wedding Breakfast


7.15 - 7.45pm - Speeches


Try to keep speeches to half an hour, any longer and people lose interest and can get a bit twitchy, if you think they're going to be longer try to give your speakers a time limit!







And After?


So again a few different variables but usually guests are invited to make their way over to the dance floor or party area for cake cutting and the couples first dance. Allow time for guest movement so 15 minutes getting guests there for 8pm.


8pm - Cake Cutting & Couples First Dance


After this there shouldn't be many more timings just a lot of partying and dancing! The only things you may have extra are whether you're having extra evening guests arrive or late night snacks. But again this can change from wedding to wedding and will vary on your wedding finishing time or when the venue kicks you out.







So there you have the basic or rough schedule for the actual wedding day itself. Obviously there are bits within that day where you might want to add in extras like a cocktail hour or maybe you were only able to book a 12.30pm ceremony and have some time to fill but are not sure what to fill it with then give me a shout!


To not overwhelm you with timelines I'm going to split this into two blogs, so come back next week to look at working backwards from 2pm and the start of your day!


Happy Planning



Lauren xx



PIN IT



Photos by 1, 2 & 4. Sophie Duckworth Photography 3 & 5. Ross Hurley Photo

Recent Posts

See All